Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 6, NWS El Paso, TX

July 10, 2018Grant County, Hidalgo County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 10, 2018, 10:40 AM MDT for Grant County, Hidalgo County, New Mexico. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2018, 10:40 AM MDT (16:40 UTC)
Expired
Jul 10, 2018, 1:30 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Grant County, NM, Hidalgo County, NM

The radar

The Tucson radar (KEMX), 197 km from the middle of the area, began a volume at 16:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 11:00 AM MDTFLASH FLOODRedrock, NMPUBLIC REPORT VIA FACEBOOK STATE THAT REDROCK RECEIVED AROUND 3.5 INCHES OF RAIN AND THAT SOME ROADS WERE IMPASSALBE.
Jul 10, 11:00 AM MDTHEAVY RAIN 3.11 Nne Redrock, NM
Jul 10, 11:00 AM MDTHEAVY RAIN 3.5Redrock, NMPUBLIC REPORT VIA FACEBOOK STATE THAT REDROCK RECEIVED AROUND 3.5 INCHES OF RAIN AND THAT SOME ROADS WERE IMPASSALBE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 4.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
531 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

659 
WGUS54 KEPZ 101640
FFWEPZ
NMC017-023-101930-
/O.NEW.KEPZ.FF.W.0006.180710T1640Z-180710T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
1040 AM MDT TUE JUL 10 2018

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  Southwestern Grant County in south central New Mexico...
  Northern Hidalgo County in southwestern New Mexico...

* Until 130 PM MDT.

* At 1037 AM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Rainfall totals of 1 to 2 
  inches in the last two hours have likely fallen. NM-464 between 
  Lordsburg and Red Rock will likely see flooding for the next 
  several hours.

* Some locations that will experience flooding include...
  Redrock.

LAT...LON 3273 10870 3268 10861 3255 10868 3257 10875
      3261 10883 3265 10883 3268 10878 3270 10874

$$

TSB
1 follow-up statement
515 
WGUS74 KEPZ 101926
FFSEPZ

Flash Flood Statement
National Weather Service El Paso TX
126 PM MDT TUE JUL 10 2018

NMC017-023-101933-
/O.EXP.KEPZ.FF.W.0006.000000T0000Z-180710T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant NM-Hidalgo NM-
126 PM MDT TUE JUL 10 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN GRANT AND NORTHERN
HIDALGO COUNTIES WILL EXPIRE AT 130 PM MDT...

The heavy rain has ended and flooding is no longer expected to pose 
a threat. Please continue to heed any remaining road closures. Water 
may still be flowing over NM-242 at the low water crossing near Red 
Rock. Waters will continue to recede as we move later into the 
afternoon.

LAT...LON 3273 10870 3268 10861 3255 10868 3257 10875
      3261 10883 3265 10883 3268 10878 3270 10874

$$

TSB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 2:55 AM MDT, 7 hours 45 minutes earlier.

Area forecast discussion, Jul 10, 2:55 AM MDT, 7 hours 45 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
255 AM MDT Tue Jul 10 2018

.SYNOPSIS...
Moist unstable air will continue to flow into southern New Mexico
and west Texas while upper disturbances move into the region.
This weather pattern will generate showers and thunderstorms over
much of the area through the next seven days. Locally heavy rains
are possible which may cause flooding over a few locations.

&&

.DISCUSSION...
Monsoonal weather situation will persist over much of the forecast
period. At the surface broad area of low pressure associated with
thermal/heat low will cover much of the western United States
with high pressure over the southern plains and central Texas most
of the period. This pattern will induce easterly...southeast and
southerly winds in the boundary layer with transport of abundant
moisture sustaining dewpoints in the 50s and lower 60s most
locations. In the upper levels large ridge aloft will be aligned
on an east to west axis from the mid west across the central
Rockies into the Great Basin. Resultant circulation will support
south to southeast flow around 700 mb much of the period with
attendant moisture transport. In addition weak disturbances from
the east will occasionally move into the CWA.

Precipitable water should therefore stay above normal and range
from around 1.2 to 1.5 inches. Extensive cloud cover will limit
diurnal warming but little convective inhibition expected and
afternoon CAPE's forecasted to be around 600 to 1200 J/kg. the
limited heating plus areas of upslope flow around high terrain
should therefore prove sufficient for generally scattered storm
coverage with any embedded upper waves further enhancing
activity.

The high water vapor content plus slow storm movement and indicate
potential for heavy rains over several areas each day, especially
given the wind profiles occasionally favor some back building of
convective cells. Thus primary weather hazard will be flash
flooding.

Longer range guidance show upper ridge to the north dropping
southward. This may cause some decrease in storm coverage early
next week.

&&

.AVIATION...valid 10/12z-11/12z.
Moist unstable air will continue flowing into the region with a
few areas of MVFR or IFR ceilings and visibility in showers and
thunderstorms. Otherwise skies generally SCT-BKN040-060 and BKN-
OVC070-120. Winds speeds mostly 5-15kt with gusts to 30 kt near
thunderstorms.

&&

.FIRE WEATHER...
Moist unstable air will continue to flow into southern New Mexico
and west Texas while upper disturbances move into the region.
This weather pattern will generate showers and thunderstorms over
much of the area through the next five days. Locally heavy rains
are possible which may cause flooding over a few locations.
Temperatures will remain around 5 degrees below normal with wind
speeds around 5 to 15 mph each day. Overall situation should
reduce the fire danger across the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 89  71  90  72 /  30  40  20  30
Sierra Blanca           86  66  88  67 /  30  40  30  30
Las Cruces              87  67  88  68 /  30  40  20  40
Alamogordo              86  68  88  69 /  30  30  20  30
Cloudcroft              63  49  66  53 /  40  40  40  50
Truth or Consequences   87  68  88  69 /  20  30  30  30
Silver City             80  59  80  62 /  40  50  50  40
Deming                  87  67  88  67 /  30  40  30  30
Lordsburg               87  68  87  67 /  40  50  40  40
West El Paso Metro      89  70  89  72 /  30  40  20  30
Dell City               89  67  91  68 /  30  40  30  30
Fort Hancock            89  70  91  71 /  30  40  30  30
Loma Linda              84  64  86  66 /  30  40  30  30
Fabens                  89  68  90  69 /  30  40  20  30
Santa Teresa            88  68  90  70 /  30  40  20  30
White Sands HQ          87  69  88  71 /  30  40  20  40
Jornada Range           88  66  89  68 /  30  40  20  40
Hatch                   88  67  89  68 /  30  40  20  40
Columbus                89  70  90  69 /  30  40  30  30
Orogrande               87  69  89  71 /  30  40  20  30
Mayhill                 71  55  75  57 /  40  40  40  40
Mescalero               72  55  76  57 /  40  40  40  50
Timberon                71  54  75  57 /  40  40  40  40
Winston                 80  56  81  58 /  30  30  50  40
Hillsboro               84  62  84  64 /  40  50  50  40
Spaceport               86  66  87  68 /  20  30  20  30
Lake Roberts            80  52  79  54 /  40  50  50  40
Hurley                  83  60  82  63 /  40  50  40  40
Cliff                   86  60  84  59 /  40  50  50  50
Mule Creek              84  60  83  63 /  40  50  40  50
Faywood                 83  63  83  64 /  40  50  40  40
Animas                  88  67  87  66 /  40  50  40  40
Hachita                 87  66  87  66 /  40  50  40  40
Antelope Wells          87  66  87  65 /  40  50  40  40
Cloverdale              84  63  83  63 /  50  50  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

05 Rogash
Hazardous weather outlook, Jul 9, 11:28 AM MDT, 23 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1128 AM MDT Mon Jul 9 2018

NMZ401>417-TXZ418>424-101730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1128 AM MDT Mon Jul 9 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Scattered showers and thunderstorms will occur this afternoon and
evening. rainfall amounts of 0.25 to 1 inch will be possible. A
few isolated locations could receive up to 2 inches of rain. This
heavy rain may lead to flooding of low water crossings and a few
flood prone areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Scattered thunderstorms will be possible each day through the
weekend. rainfall totals of 1 to 2 inches will be possible in
isolated locations each day. This heavy rainfall could lead to
some isolated flooding of low water crossings and flood prone
areas.

.SPOTTER INFORMATION STATEMENT...
If spotters see any flooding or heavy excessive rainfall reports;
please call them into the office via our 800 spotter number or
send the report via Twitter using our office username @NWSElPaso

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 9:47 PM MDTAreal Flood AdvisoryEPZDoña Ana, Otero3 hr
Jul 10, 9:54 AM MDTAreal Flood AdvisoryEPZGrant, Hidalgo3 hr
Jul 10, 4:14 PM MDTAreal Flood AdvisoryEPZHidalgo3 hr

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.